Alert archive / Michigan / Winter Storm Watches in 2012
Winter Storm Watch 3, NWS Gaylord, MI
NWS Gaylord, MI issued this winter storm watch at Mar 1, 2012, 4:32 PM EST for 22 counties in Michigan. It took effect at Mar 2, 2012, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 1, 2012, 4:32 PM EST (21:32 UTC)
- In effect from
- Mar 2, 2012, 4:00 PM EST
- Expired
- Mar 2, 2012, 4:18 AM EST
- In force
- Issued by
- NWS Gaylord, MI
All 22 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
211
WWUS43 KAPX 012132
WSWAPX
URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
432 PM EST THU MAR 1 2012
...ANOTHER WINTER STORM POISED TO IMPACT NORTHERN MICHIGAN...
.A DEVELOPING AREA OF LOW PRESSURE OVER KANSAS THURSDAY AFTERNOON IS
FORECAST TO LIFT NORTHEAST TOWARD THE UPPER GREAT LAKES FRIDAY. THIS
SYSTEM IS EXPECTED TO CROSS SOUTHERN LOWER MICHIGAN AND LAKE HURON
FRIDAY NIGHT...AS IT DOES IT IS EXPECTED TO SPREAD HEAVY SNOW INTO
NORTHERN MICHIGAN. PRECIPITATION MAY START OUT AS RAIN OR A MIX OF
RAIN AND SNOW ACROSS SOME PORTIONS OF NORTHERN LOWER MICHIGAN LATE
FRIDAY AFTERNOON...BUT IS EXPECTED TO CHANGE OVER TO ALL SNOW BY
THE EARLY MORNING HOURS OF SATURDAY. SNOW WILL CONTINUE INTO THE
DAY SATURDAY...WITH ADDITIONAL ACCUMULATIONS EXPECTED OVER EASTERN
UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN MAINLY NORTH OF
M-72. THE SNOW IS EXPECTED TO BE RATHER WET AND HEAVY...WHICH WILL
MAKE TRAVEL DIFFICULT ESPECIALLY WHEN COMBINED WITH GUSTY WINDS
WHICH WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW.
MIZ029>036-041-042-020545-
/O.NEW.KAPX.WS.A.0003.120302T2100Z-120303T1200Z/
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...MANISTEE...
CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...
GLADWIN...STANDISH
432 PM EST THU MAR 1 2012
...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING.
HAZARDOUS WEATHER...
* SNOW DEVELOPING LATE FRIDAY AFTERNOON AND CONTINUING THROUGH
FRIDAY NIGHT. PRECIPITATION MAY BEGIN AS RAIN OR A MIX OF RAIN
AND SNOW IN AREAS EAST OF I-75 AS WELL AS ALONG THE LAKE
MICHIGAN SHORELINE. SNOWFALL TOTALS IN EXCESS OF 6 INCHES ARE
POSSIBLE BY DAYBREAK SATURDAY.
IMPACTS...
* HEAVY...WET SNOW WILL MAKE TRAVEL DIFFICULT FRIDAY NIGHT INTO
SATURDAY MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
* A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS. TO LEARN MORE...VISIT US ONLINE AT
WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK.
&&
$$
MIZ008-015>028-020545-
/O.NEW.KAPX.WS.A.0003.120303T0000Z-120304T0000Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...NORTHPORT...
MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING
432 PM EST THU MAR 1 2012
...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY EVENING...
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING.
HAZARDOUS WEATHER...
* SNOW IS EXPECTED TO SPREAD INTO THE AREA LATE FRIDAY AFTERNOON
AND FRIDAY EVENING. PRECIPITATION COULD BEGIN AS RAIN OR A MIX
OF RAIN AND SNOW NEAR LAKE MICHIGAN DURING THE AFTERNOON...BUT
SHOULD CHANGE OVER TO SNOW QUICKLY FRIDAY EVENING. SNOW WILL
CONTINUE THROUGH THE DAY SATURDAY...THOUGH THE HEAVIEST
SNOWFALL INTENSITY IS EXPECTED TO OCCUR FRIDAY NIGHT. SNOWFALL
AMOUNTS OF 8 OR MORE INCHES ARE POSSIBLE FRIDAY NIGHT...WITH
SEVERAL MORE INCHES POSSIBLE SATURDAY.
* INCREASING WINDS FROM THE NORTHEAST FRIDAY NIGHT...SWINGING
AROUND TO THE NORTH AND NORTHWEST SATURDAY MORNING. WIND GUSTS
OVER 30 MPH ARE POSSIBLE...WHICH WILL RESULT IN BLOWING AND
DRIFTING SNOW.
IMPACTS...
* HEAVY...WET SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING FRIDAY
NIGHT...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING SNOW
AS WINDS INCREASE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
* A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS. TO LEARN MORE...VISIT US ONLINE AT
WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK.
&&
$$
JPB1 follow-up statement
260 WWUS43 KAPX 020918 WSWAPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 418 AM EST FRI MAR 2 2012 ...A POWERFUL WINTER STORM ON THE WAY FOR TONIGHT... .A DEVELOPING AREA OF LOW PRESSURE IN OKLAHOMA EARLY THIS MORNING...WILL MOVE NORTHEAST ACROSS LOWER MICHIGAN THIS EVENING. THIS SYSTEM WILL PRODUCE HEAVY SNOW...BEGINNING AS SOON AS VERY LATE THIS AFTERNOON IN CENTRAL LOWER MICHIGAN. HEAVY SNOW WILL RAPIDLY EXPAND ACROSS NORTHERN LOWER MICHIGAN THIS EVENING...AND INTO EASTERN UPPER MICHIGAN LATE EVENING AND OVERNIGHT. THE SNOW WILL MIX WITH RAIN EARLY IN SOME COASTAL AREAS OF BOTH NORTHWEST AND NORTHEAST LOWER MICHIGAN. WINDY CONDITION WILL PRODUCE BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS WILL OCCUR AT TIMES TONIGHT. SNOW WILL TRANSITION TO LAKE EFFECT SNOW SHOWERS ON SATURDAY. THOUGH ACCUMULATIONS WILL BE LIGHTER...COLD NORTHWEST WINDS WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW...AND LOCALIZED LOW VISIBILITIES. MIZ016>028-022200- /O.UPG.KAPX.WS.A.0003.120303T0000Z-120304T0000Z/ /O.NEW.KAPX.WS.W.0005.120302T2200Z-120303T2200Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING 418 AM EST FRI MAR 2 2012 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. HAZARDOUS WEATHER... * HEAVY SNOW WILL SPREAD INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. PRECIPITATION COULD BEGIN AS RAIN OR A MIX OF RAIN AND SNOW NEAR LAKE MICHIGAN AND LAKE HURON...BUT WILL QUICKLY CHANGE OVER TO SNOW THIS EVENING. LIGHTER SNOW WILL CONTINUE THROUGH THE DAY SATURDAY. * SNOWFALL AMOUNTS WILL RANGE FROM 8 TO 14 INCHES BY SATURDAY MORNING...WITH A FEW MORE INCHES OF FLUFFY SNOW ON SATURDAY. * INCREASING WINDS FROM THE EAST AND NORTHEAST THIS AFTERNOON...SWINGING AROUND TO THE NORTH AND NORTHWEST BY SATURDAY MORNING. WIND GUSTS OVER 30 MPH ARE POSSIBLE...WHICH WILL RESULT IN BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE EXPECTED IN EXPOSED AREAS. IMPACTS... * HEAVY SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING THIS EVENING...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING SNOW AS WINDS INCREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT 1-800-647-8676 OR ONLINE VIA FACEBOOK. && $$ MIZ029>035-022200- /O.UPG.KAPX.WS.A.0003.120302T2100Z-120303T1200Z/ /O.NEW.KAPX.WS.W.0005.120302T2200Z-120303T2200Z/ OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- INCLUDING THE CITIES OF...MIO...HARRISVILLE...MANISTEE... CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH 418 AM EST FRI MAR 2 2012 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. HAZARDOUS WEATHER... * HEAVY SNOW WILL SPREAD INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. PRECIPITATION COULD BEGIN AS RAIN OR A MIX OF RAIN AND SNOW NEAR LAKE MICHIGAN AND LAKE HURON...BUT WILL QUICKLY CHANGE OVER TO SNOW THIS EVENING. LIGHTER SNOW WILL CONTINUE THROUGH THE DAY SATURDAY. * SNOWFALL AMOUNTS WILL RANGE FROM 8 TO 14 INCHES BY SATURDAY MORNING...WITH A FEW MORE INCHES OF FLUFFY SNOW ON SATURDAY. * INCREASING WINDS FROM THE EAST AND NORTHEAST THIS AFTERNOON...SWINGING AROUND TO THE NORTH AND NORTHWEST BY SATURDAY MORNING. WIND GUSTS OVER 30 MPH ARE POSSIBLE...WHICH WILL RESULT IN BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE EXPECTED IN EXPOSED AREAS. IMPACTS... * HEAVY SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING THIS EVENING...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING SNOW AS WINDS INCREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT 1-800-647-8676 OR ONLINE VIA FACEBOOK. && $$ MIZ036-041-042-022200- /O.UPG.KAPX.WS.A.0003.120302T2100Z-120303T1200Z/ /O.NEW.KAPX.WS.W.0005.120302T2200Z-120303T1200Z/ IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...TAWAS CITY...GLADWIN...STANDISH 418 AM EST FRI MAR 2 2012 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * HEAVY SNOW WILL SPREAD INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. PRECIPITATION COULD BEGIN AS RAIN OR A MIX OF RAIN AND SNOW NEAR LAKE HURON...BUT WILL QUICKLY CHANGE OVER TO SNOW THIS EVENING. * SNOWFALL AMOUNTS WILL RANGE FROM 3 TO 8 INCHES BY SATURDAY MORNING...WITH THE HIGHEST AMOUNTS INLAND FROM LAKE HURON. * INCREASING WINDS FROM THE EAST AND NORTHEAST THIS AFTERNOON...SWINGING AROUND TO THE NORTH AND NORTHWEST BY SATURDAY MORNING. WIND GUSTS OVER 30 MPH ARE POSSIBLE...WHICH WILL RESULT IN BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE EXPECTED IN EXPOSED AREAS. IMPACTS... * HEAVY SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING THIS EVENING...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING SNOW AS WINDS INCREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT 1-800-647-8676 OR ONLINE VIA FACEBOOK. && $$ MIZ008-015-022200- /O.UPG.KAPX.WS.A.0003.120303T0000Z-120304T0000Z/ /O.NEW.KAPX.WS.W.0005.120303T0300Z-120303T2200Z/ CHIPPEWA-MACKINAC- INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE 418 AM EST FRI MAR 2 2012 ...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 5 PM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * HEAVY SNOW WILL SPREAD INTO THE AREA LATE THIS EVENING AND OVERNIGHT. SNOWFALL INTENSITY WILL GRADUALLY DECREASE ON SATURDAY. * SNOWFALL AMOUNTS BY SATURDAY MORNING WILL RANGE FROM 8 TO 10 INCHES IN ST IGNACE AND DETOUR VILLAGE...TO 2 TO 4 INCHES AT PARADISE AND SAULT STE MARIE. SEVERAL MORE INCHES OF ACCUMULATION ARE EXPECTED SATURDAY. * INCREASING WINDS FROM THE EAST AND NORTHEAST THIS AFTERNOON...SWINGING AROUND TO THE NORTH AND NORTHWEST BY SATURDAY MORNING. WIND GUSTS OVER 30 MPH ARE POSSIBLE...WHICH WILL RESULT IN BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE EXPECTED IN EXPOSED AREAS. IMPACTS... * HEAVY SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING LATE TONIGHT...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING SNOW AS WINDS INCREASE. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT 1-800-647-8676 OR ONLINE VIA FACEBOOK. && $$ JZ
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Mar 1, 4:11 PM EST, 21 minutes earlier.
Area forecast discussion, Mar 1, 4:11 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EST THU MAR 1 2012
.SYNOPSIS...
ISSUED AT 407 PM EST THU MAR 1 2012
CLOUDY SKIES WILL CONTINUE AS A STRENGTHENING AREA OF LOW
PRESSURE...CURRENTLY OVER THE CENTRAL PLAINS...BEGINS TO TREK
TOWARDS THE GREAT LAKES REGION...BRINGING RENEWED CHANCES FOR RAIN
AND SNOW...SOME OF WHICH MAY BE SIGNIFICANT...FRIDAY NIGHT INTO
SATURDAY. COLDER WEATHER IS FORECAST TO RETURN THROUGH THE
WEEKEND...WITH CHANCES FOR MAINLY LIGHT LAKE EFFECT SNOW SHOWERS.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 407 PM EST THU MAR 1 2012
ON THE LATEST SURFACE WEATHER MAP...1005 MB LOW PRESSURE WAS
CENTERED ACROSS NEW ENGLAND...1009 MB HIGHER PRESSURE WAS OVER
SOUTHEAST MINNESOTA AND 999 MB HIGH PRESSURE WAS OVER SOUTHEAST
COLORADO. SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATED
MOSTLY CLOUDY TO CLOUDY CONDITIONS ACROSS THE REGION. SHORT TERM
FORECAST CONCERNS ARE MINIMAL WITH THE MAIN FOCUS ON THE DEEPENING
SYSTEM APPROACHING FROM THE PLAINS AND THE ASSOCIATED
PRECIPITATION TIMING AND TYPE FOR FRIDAY AFTERNOON.
TONIGHT...NOT MUCH GOING ON TONIGHT WITH RIDGING AT MID/UPPER LEVELS
IN CONTROL. HOWEVER...LOW LEVEL MOISTURE REMAINS TRAPPED UNDER A
LOWERING SUBSIDENCE INVERSION. THEREFORE...EXPECT CONTINUED CLOUDY
SKIES WITH TEMPERATURES ONLY FALLING OFF BY A FEW DEGREES INTO THE
MIDDLE 20S TO AROUND 30 FOR LOWS. WINDS WILL BE RATHER LIGHT AND
VARIABLE.
FRIDAY...ATTENTION TURNS TO THE DEVELOPING AREA OF LOW PRESSURE
MOVING ACROSS THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION (SEE
DETAILS BELOW). DECENT ISENTROPIC ASCENT (I290K) OUT AHEAD OF THIS
SYSTEM WILL LIKELY SPREAD LIGHT PRECIPITATION INTO THE REGION FROM
AROUND NOON SOUTH TO LATE IN THE DAY ACROSS THE NORTH. MODEL
SOUNDINGS/CROSS SECTIONS INDICATE THAT THE FORM OF PRECIPITATION
WILL BE ALL SNOW ACROSS THE NORTHERN TWO-THIRDS OF THE REGION...A
MIX OF RAIN AND SNOW ACROSS THE SOUTHWEST AND RAIN ACROSS THE
SOUTHEAST. TOTAL DAYTIME ACCUMULATIONS OF AN INCH OR LESS ARE
EXPECTED WITH HEAVIER SNOW POSSIBLE LATER IN THE EVENING AND AT
NIGHT (AGAIN SEE BELOW).
&&
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 407 PM EST THU MAR 1 2012
FOUR WAVE HEMISPHERIC PATTERN WITH MEAN LONG WAVE TROUGHING ACROSS
WESTERN NORTH AMERICA...TROUGHING WHICH WILL BE PROGRESSIVE INTO THE
WEEKEND AS HEIGHT FALLS SPREAD EAST. THIS WILL BRING A SHOT OF
COLDER TEMPERATURES TO THE GREAT LAKES IN THE WAKE OF THE EARLY
WEEKEND SYSTEM. COLD SHOT LOOKS TO BE SHORT LIVED AS TEMPERATURES
MODERATE INTO EARLY NEXT WEEK...WITH SOME EVIDENCE THAT AN EXTENDED
MILDER SPELL MAY BE IN THE OFFING (RETROGRADING POSITIVE HEIGHT
ANOMALIES INTO THE CENTRAL PACIFIC LEADING TO MORE PERSISTENT MEAN
TROUGHING ACROSS WESTERN NORTH AMERICA).
MAIN ISSUE FORTHCOMING IS NEXT SHORT WAVE ENERGY COMING OUT OF THE
WESTERN TROUGH AND UP INTO THE GREAT LAKES FRIDAY NIGHT INTO
SATURDAY. COMPACT SYSTEM THAT LOOKS LIKE IT WILL BE DEEPENING AS IT
CROSSES MICHIGAN...WHICH MEANS (UNLIKE A LOT OF WINTER STORMS THAT
ARE OCCLUDING BY THE TIME THEY REACH HERE) THERE OUGHT TO BE A LOT
OF DYNAMIC FORCING/BALANCE ADJUSTMENTS GOING ON. SO POSSIBLE
WATCHES WILL BE THE MAIN CONCERN...WITH MAIN SYNOPTIC SNOWFALL (AND
SOME PRECIPITATION TYPE ISSUES) ALONG WITH LAKE EFFECT/ENHANCED SNOW
ON THE BACKSIDE FOR SATURDAY NIGHT/SUNDAY.
FRIDAY NIGHT THROUGH SUNDAY...CURRENT EXPECTATION IS FOR DEVELOPING
SURFACE LOW TO LIFT NORTHEAST OUT OF INDIANA FRIDAY EVENING...
DEEPENING AS IT TRACKS NORTHEAST ACROSS SOUTHERN LOWER AND TO THE
THE VICINITY OF GEORGIAN BAY SATURDAY MORNING. SYSTEM THEN
CONTINUES NORTHEAST INTO QUEBEC LATER SATURDAY. STRONG NORTHWARD
SURGE OF MOISTURE WILL ACCOMPANY THIS SYSTEM AS IT LIFTS UP INTO THE
GREAT LAKES...WITH PRECIPITABLE WATER VALUES 0.50-0.75 INCH. HINTS
OF A COUPLED JET STRUCTURE TRANSITING NORTHERN MICHIGAN...AND
WEAKENING STATIC STABILITY IMPINGING UPON CENTRAL LOWER COUNTIES.
SO SETUP LOOKING PROMISING FOR A SURGE OF HIGH INTENSITY
PRECIPITATION PUSHING INTO NORTHERN MICHIGAN FRIDAY EVENING...AND
CAN ENVISION QPF TOTALS OF 0.50-0.75+ ACROSS NORTHERN LOWER AND AT
LEAST THE EASTERN END OF THE UPPER PENINSULA. AXIS OF WARM AIR
PUSHING NORTH AHEAD OF THIS DEVELOPING SYSTEM COULD BRING
PRECIPITATION TYPE ISSUES INTO PLAY...AND WILL BE SENSITIVE TO HOW
FAR NORTH SURFACE LOW TRACKS. CURRENT INDICATIONS ARE THAT AREAS
EAST OF A HTL-APN LINE WILL BE MOST SUSCEPTIBLE TO STARTING OUT A
LIQUID OR A MIX OF RAIN/SNOW (FREEZING RAIN ACROSS HIGHER TERRAIN
EAST OF HTL IF LIQUID PRECIP REACHES THAT FAR)...AND FORECAST WILL
REFLECT THAT. COULD ALSO SEE PRECIP START OUT BRIEFLY AS RAIN
ACROSS MANISTEE/BENZIE/LEELANAU COUNTIES AS WELL. BUT GIVEN
EXPECTED HEAVY PRECIPITATION RATES...WOULD THINK THAT STRONG MELTING
INDUCED COOLING WOULD CHANGE THINGS OVER TO SNOW FAIRLY QUICKLY
PROVIDED WARM LAYER DEPTH DOESN'T GET TOO OUT OF HAND. BUT TOO MUCH
MESOSCALE DETAIL TO WORRY ABOUT RIGHT NOW. SNOW WILL CONTINUE TO
WRAP BACK INTO EASTERN UPPER/FAR NORTHERN LOWER MICHIGAN SATURDAY.
SNOW MAY TAPER OFF TO FLURRIES/FREEZING DRIZZLE FOR A TIME SOUTH OF
M-72 SATURDAY MORNING...BUT DIFFERENTIAL THERMAL ADVECTION MAY
RESULT IN STEEPENING LAPSE RATES AND ALLOW FOR SOME CONVECTIVE SNOW
SHOWER ACTIVITY TO DEVELOP DURING THE AFTERNOON WITHIN DEEP LAYER
CYCLONIC FLOW. ARRIVAL OF COLDER AIR DURING THE AFTERNOON WILL ALSO
GET LAKE SUPERIOR/MICHIGAN INVOLVED AS WELL...WHICH SHOULD ENHANCE
SNOWFALL INTENSITY INTO AT LEAST NORTHWEST LOWER AND...DEPENDING ON
TRAJECTORIES...FAR WESTERN CHIPPEWA/MACKINAC COUNTIES AS WELL. COLD
CYCLONIC FLOW ALONG WITH LINGERING SYNOPTIC MOISTURE WILL ALLOW LAKE
EFFECT/ENHANCED SNOW SHOWERS TO CONTINUE SATURDAY NIGHT...AND
SEVERAL INCHES OF ADDITIONAL SNOWFALL QUITE POSSIBLE ESPECIALLY
ACROSS NORTHWEST LOWER. WINDS WILL ALSO PICK UP FRIDAY NIGHT AND
ESPECIALLY INTO SATURDAY MORNING AS TIGHTEST GRADIENT CORRESPONDS TO
AN ALIGNED ISALLOBARIC COMPONENT...AND ONSET OF LOW LEVEL COLD
ADVECTION/DOWNWARD MOMENTUM TRANSFER. WIND GUSTS OVER 30 MPH
POSSIBLE ACROSS INTERIOR AREAS...WITH 30-40 MPH GUSTS ALONG EXPOSED
LAKESHORE AREAS. SO ANTICIPATE BLOWING SNOW TO BECOME AN ISSUE AS
WELL HEADING INTO SATURDAY.
AS FOR HEADLINES...WILL PUT UP A WINTER STORM WATCH FOR THE ENTIRE
FORECAST AREA WITH STAGGERED START/END TIMES. WILL HAVE M-55
COUNTIES PLUS OSCODA/ALCONA/GLADWIN/ARENAC WATCH START LATE FRIDAY
AFTERNOON AND END DAYBREAK SATURDAY. GLADWIN/ARENAC PROBABLY MORE
QUESTIONABLE AT THIS TIME GIVEN PRECIP TYPE ISSUES...BUT AFTER
COORDINATING WITH GRR DON'T REALLY WANT TO GET CUTE AT THIS POINT.
WINTER STORM WATCH FOR REMAINING COUNTIES WILL START FRIDAY EVENING
AND RUN THROUGH THE DAY SATURDAY TO ALLOW FOR WRAPAROUND SNOWFALL
AND LAKE ENHANCEMENT. CAN SEE HEADLINES FOR NORTHWEST LOWER NEEDING
TO BE EXTENDED INTO FRIDAY NIGHT AS WELL. SNOWFALL WILL LIKELY BE
ON THE WET/DENSE SIDE FRIDAY NIGHT...AND COMBINED WITH BLOWING/
DRIFTING SNOW SETUP IS LOOKING FAVORABLE FOR A HIGH IMPACT EVENT.
TOTAL SNOWFALL AMOUNTS IN EXCESS OF 8 INCHES PROBABLY JUST FRIDAY
NIGHT...WITH SEVERAL MORE INCHES SATURDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1238 PM EST THU MAR 1 2012
STRATUS DECK EXPECTED TO REMAIN ACROSS THE TAF SITES THROUGH THE
PERIOD. GENERAL MVFR CIGS...WITH POSSIBLE IFR LATE TONIGHT TO
CONTINUE. WILL THEN BE WATCHING A STORM SYSTEM MOVING OUT OF THE
PLAINS LATER FRIDAY AFTERNOON INTO FRIDAY NIGHT. SNOW...POSSIBLY
MIXED WITH RAIN AT THE ONSET EXPECTED.
&&
.MARINE...
ISSUED AT 407 PM EST THU MAR 1 2012
LIGHT WINDS TONIGHT AS WEAK HIGH PRESSURE REMAINS IN
CONTROL. EASTERLY WINDS WILL SLOWLY INCREASE DURING THE DAY FRIDAY
AS LOW PRESSURE APPROACHES FROM THE SOUTHWEST. WINDS WILL THEN
BECOME STRONG AND GUSTY LATER FRIDAY NIGHT INTO SATURDAY WHEN SMALL
CRAFT ADVISORIES WILL BE NEEDED...WITH AN OUTSIDE CHANCE OF GALE
FORCE GUSTS...MAINLY ACROSS NORTHEAST LOWER MARINE ZONES.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR MIZ029>036-041-042.
WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING
FOR MIZ008-015>028.
LH...GALE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING FOR
LHZ347-348.
LM...NONE.
LS...NONE.
&&
UPDATE...AJS
SYNOPSIS...TJL
SHORT TERM...AJS
LONG TERM....JPB
AVIATION...AJS
MARINE...AJSHazardous weather outlook, Mar 1, 5:05 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 505 AM EST THU MAR 1 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 021200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 505 AM EST THU MAR 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT PATCHY LIGHT FREEZING DRIZZLE IS POSSIBLE THIS MORNING...MAINLY EARLY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM WILL RAPIDLY STRENGTHEN AS IT PASSES JUST TO OUR EAST FRIDAY NIGHT. THIS SYSTEM WILL LIKELY PRODUCE A CORRIDOR OF MODERATE TO HEAVY SNOW ON FRIDAY NIGHT. SNOWFALL WILL BE ACCOMPANIED BY GUSTY NORTH TO WEST WINDS AND BLOWING SNOW LATE FRIDAY NIGHT INTO SATURDAY. EXACTLY WHERE THIS SNOW FALLS WILL DEPEND ON THE TRACK OF THE LOW...WHICH IS STILL SOMEWHAT UNCERTAIN. HOWEVER..CONFIDENCE IS GROWING THAT MUCH OF NORTHERN MICHIGAN WILL BE AFFECTED...ESPECIALLY AWAY FROM SAGINAW BAY. MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION... ESPECIALLY IF YOU HAVE TRAVEL PLANS AT THE START OF THE WEEKEND. GALE FORCE WINDS ARE POSSIBLE ON THE NEARSHORE WATERS OF NORTHERN MICHIGAN...ESPECIALLY ON LAKE HURON...FRIDAY NIGHT INTO SATURDAY. A PERIOD OF ACCUMULATING LAKE EFFECT SNOWFALL IS POSSIBLE IN NORTHWEST LOWER MICHIGAN SATURDAY NIGHT INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 4:15 PM EST | Gale Watch | APX | 12 hr |
Nearby
Winter Storm Watches in Michigan, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.